Kansas, 2006

Hail in Kansas, March 30, 2006

March 30, 2006 · NWS GID · 9 events in 6 counties and zones

Mid-day thunderstorms brought hail to north-central Kansas. Hailstones ranged from penny to quarter size as the storms rumbled from US Highway 183 to Kansas Highway 181.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mid-day thunderstorms brought hail to north-central Kansas. Hailstones ranged from penny to quarter size as the storms rumbled from US Highway 183 to Kansas Highway 181.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 30, 3:32 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 30, 3:32 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
332 AM CST THU MAR 30 2006

.DISCUSSION...SEVERAL FORECAST CONCERNS THIS MORNING...INCLUDING
WINDY CONDITIONS THIS MORNING...THUNDERSTORMS TODAY AND MORE WIND
THIS AFTERNOON AND EVENING. BEYOND TODAY...THERE IS ANOTHER CHANCE
OF THUNDERSTORMS SATURDAY NIGHT.

CURRENT ANALYSIS HAS SURFACE LOW IN SOUTHWEST NEBRASKA WITH DRY
LINE DRAPED ACROSS SOUTHWEST NEBRASKA AND WESTERN NEBRASKA. RADAR
HAS SOME CELLS DEVELOPING IN THE DEEPER MOISTURE JUST TO THE
SOUTHWEST OF THE FORECAST AREA.

THE SURFACE LOW AND COLD FRONT MOVE THROUGH THE FORECAST AREA BY
EARLY THIS AFTERNOON. EXPECT THAT THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THE COLD FRONT AS THE STRONGEST UPPER LEVEL SUPPORT
MOVES INTO THE AREA. AHEAD OF THE COLD FRONT THERE ARE VERY STRONG
WINDS ALOFT. SURFACE WIND SPEEDS HAVE BEEN NEAR ADVISORY CRITERIA
OCCASIONALLY DURING THE NIGHT. EXPECT THAT THE FAR SOUTHEAST PART
OF THE FORECAST AREA WILL HAVE SOME WINDY CONDITIONS DURING THE
MORNING.

ONCE THE FRONT MOVES THROUGH THE WINDS WILL PICK UP AGAIN FROM THE
NORTHWEST THIS AFTERNOON AND EVENING. WILL HAVE TO MONITOR THE
WINDS DURING THIS TIME. EXPECT THAT THERE WILL BE ANOTHER BRIEF
PERIOD WITH WINDS APPROACHING WIND ADVISORY CRITERIA.

TONIGHT THIS SYSTEM MOVES RAPIDLY TO THE NORTHEAST BRINGING AND
END TO THE THUNDERSTORMS. AS HIGH PRESSURE BUILDS IN AT THE
SURFACE THE WINDS WILL ALSO DIMINISH. SURFACE HIGH PRESSURE AND AN
UPPER RIDGE WILL ALLOW FOR MOSTLY SUNNY SKIES.

THE NEXT SYSTEM MOVES THROUGH THE AREA SATURDAY WITH ANOTHER
CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY NIGHT.
MADE NO CHANGES TO SATURDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY UNTIL NOON CST TODAY FOR KSZ007-KSZ018-KSZ019.

&&

JCB
Hazardous weather outlook, Mar 30, 5:27 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
527 AM CST THU MAR 30 2006

KSZ005-006-017-NEZ039>041-046>049-060>064-072>077-082>087-311200-
PHILLIPS-SMITH-ROOKS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-
POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-
ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-
THAYER-
527 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE
OUTLOOK AREA. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS. TONIGHT THE CHANCE OF THUNDERSTORMS DIMINISHES WITH
ISOLATED SEVERE THUNDERSTORMS POSSIBLE. THE MAIN HAZARD THIS
EVENING WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY. THE
THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW...BUT ALL
THUNDERSTORMS HAVE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ007-018-019-311200-
JEWELL-OSBORNE-MITCHELL-
527 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE
OUTLOOK AREA. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS. TONIGHT THE CHANCE OF THUNDERSTORMS DIMINISHES WITH
ISOLATED SEVERE THUNDERSTORMS POSSIBLE. THE MAIN HAZARD THIS
EVENING WILL BE DAMAGING WINDS.

IN ADDITION TO THE THUNDERSTORMS...SOUTH WINDS ARE EXPECTED TO
INCREASE TO AROUND 30 MPH WITH GUSTS TO 45 MPH THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY. THE
THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW...BUT ALL
THUNDERSTORMS HAVE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 13:38 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Osborne

When
March 30, 7:40 AM CST
Where
Osborne County, 1 mi W of Alton
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
39.467, -98.967

Hail, Rooks

When
March 30, 10:55 AM CST
Where
Rooks County, 5 mi W of Stockton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -99.383

Hail, Phillips

When
March 30, 11:15 AM CST
Where
Phillips County, 5 mi W of Agra
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -99.217

Hail, Smith

When
March 30, 11:34 AM CST
Where
Smith County, Kensington
Measured
1 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
39.767, -99.033

Hail, Osborne

When
March 30, 11:58 AM CST
Where
Osborne County, Osborne
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -98.700

Hail, Mitchell

When
March 30, 12:20 PM CST
Where
Mitchell County, Cawker City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -98.433

Hail, Smith

When
March 30, 12:35 PM CST
Where
Smith County, 2 mi E of Lebanon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -98.517

Hail, Jewell

When
March 30, 12:42 PM CST
Where
Jewell County, 3 mi W of Esbon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -98.483

Hail, Jewell

When
March 30, 12:50 PM CST
Where
Jewell County, Mankato
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
39.783, -98.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498486, 5498487, 5498488, 5498489, 5498490, 5498491, 5498492, 5498493, 5498494.